New Mexico, 2013

Flash Flooding in New Mexico, September 11 to 12, 2013

September 11 to 12, 2013 · NWS EPZ · 3 events in 1 county or zone

A weak upper low remained over Northwest Arizona with a convergent mid-level flow setup across the Rio Grande Valley. Dew points were in the lower 60s with precipitable water values well above normal allowing for very heavy rain to occur across Dona Ana County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low remained over Northwest Arizona with a convergent mid-level flow setup across the Rio Grande Valley. Dew points were in the lower 60s with precipitable water values well above normal allowing for very heavy rain to occur across Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 4:23 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 4:23 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
523 AM MDT WED SEP 11 2013

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUED TO STREAM ACROSS THE REGION TODAY AND
THIS WILL HELP FUEL RAIN SHOWERS...MAINLY EAST OF THE CONTINENTAL
DIVIDE...A FEW RAIN STORMS MAY PRODUCE SOME VERY HEAVY RAINS. A
FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS EAST OF THE
CONTINENTAL DIVIDE. HIGH RAIN CHANCES WILL CONTINUE ON THURSDAY
BEFORE BECOMING LESS ON FRIDAY AND INTO THE WEEKEND. TEMPERATURES
WILL BE WELL BELOW NORMAL TODAY...BUT WILL CREEP CLOSER TO NORMAL
BY THE WEEKEND.

&&

.DISCUSSION...
WE HAVE PLENTY OF MOISTURE OVER THE EASTERN PART OF THE AREA
TODAY. AS A MATTER OF FACT THE 00Z BALLOON RUN LAST NIGHT HAD A
RECORD HIGH PRECIPITABLE WATER AT 1.78 INCHES. LOOKING AT THE IR
SATELLITE IMAGE IT WOULD APPEAR THAT THE DEEPEST MOISTURE HAS
PUSHED JUST TO THE EAST OF THE AREA...BUT THERE IS STILL PLENTY OF
MOISTURE IN PLACE TO HELP FUEL HEAVY SHOWERS AND THUNDERSTORMS.
THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY EAST OF THE
CONTINENTAL DIVIDE. WEST OF THE DIVIDE THERE IS STILL A CHANCE FOR
RAIN BUT SOME DRIER AIR HAS MOVED IN WHICH HAS LESSENED THE THREAT
FOR HEAVY RAIN AND FLASH FLOODING. THE GILA RIVER BASIN SAW
WIDESPREAD 1+ INCHES OF RAIN YESTERDAY AND THE RIVER IS
RESPONDING. BUT CURRENT FORECASTS KEEP THE RIVER BELOW FLOOD STAGE
AT ALL THE GAGES.

SO JUST AS THE MAIN MOISTURE PLUME LOOKS LIKE IT WILL PUSH EAST
OF THE AREA...THE UPPER LEVEL RIDGE TO OUR EAST WILL TRY TO PUSH
IN TOWARD THE WEST. THIS WILL BRING THE PLUME BACK TOWARD THE WEST
ON THURSDAY AND GIVE THE ENTIRE REGION A THIRD DAY OF HEAVY RAIN
POTENTIAL. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE ENTIRE
AREA ON THURSDAY. WE AGAIN COULD SEE ONE TO TWO INCHES OF RAIN
ACROSS THE AREA. BY FRIDAY THE MOISTURE PLUME WILL BEGIN TO THIN
OUT AND WE WILL SEE SOME DRIER AIR FILTER IN SO THE THREAT OF
HEAVY RAIN WILL DIMINISH...BUT WE WILL STILL CONTINUE TO SEE A
DECENT CHANCE FOR SOME RAIN. THE WEEKEND WILL SEE A CONTINUED
DRYING TREND AS OUR BEST RAIN CHANCES WILL BE RELEGATED TO AREA
MOUNTAINS. FOR NEXT WEEK THERE AREA SOME PRETTY BIG DIFFERENCES IN
THE EXTENDED MODELS. BOTH THE GFS AND ECMWF BRING A TROPICAL
SYSTEM ASHORE IN ALONG THE MEXICAN COAST OF THE GULF OF MEXICO.
BUT THE GFS HAS AN UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHWEST
ON MONDAY AND TUESDAY AND THAT KEEPS ALL THE TROPICAL MOISTURE
WELL AWAY FROM US. THE ECMWF HAS A WEAKER RIDGE AND KEEPS IT
FURTHER WEST AND THIS ALLOWS THE RIDGE TO OUR EAST TO PULL THE
TROPICAL MOISTURE INTO WEST TEXAS. RIGHT NOW THE ECMWF IS KEEPING
THE BULK OF THE MOISTURE TO OUR EAST. FOR NOW I'M NOT FAVORING
EITHER MODEL. I HAVE KEPT THE SLIGHT CHANCE FOR RAIN IN THE
FORECAST AND WILL WAIT AND SEE WHAT TOMORROW'S MODEL RUNS BRING.

TAKING A QUICK LOOK AT TEMPERATURES. AGAIN TODAY WITH THE CLOUDS
AND RAIN CHANCES WE WILL SEE ANOTHER DAY WITH TEMPERATURES BELOW
NORMAL. TODAY'S HIGHS WILL RUN FIVE TO SEVEN DEGREES BELOW NORMAL.
AND SINCE THE MOISTURE WILL STICK AROUND ON THURSDAY WE WILL AGAIN
SEE TEMPERATURES RUNNING FOUR TO SIX DEGREES BELOW NORMAL
TOMORROW. FOR FRIDAY INTO THE WEEKEND WE WILL SEE TEMPERATURES
CLIMB BACK TOWARD SEASONAL NORMALS. FOR THE FIRST PART OF NEXT
WEEK OUR HIGHS WILL RUN NEAR SEASONAL NORMALS...THOUGH IF THE
ECMWF IS CORRECT THEY MAY DIP A LITTLE BELOW NORMAL.

&&

.AVIATION...11/12Z-12/12Z
ANOTHER DAY WITH LOTS OF CLOUDS AND RAIN. THE MAIN MOISTURE PLUME
HAS PUSHED EAST OF THE CONTINENTAL DIVIDE. LATER THIS MORNING AND
INTO THE AFTERNOON AND EVENING HOURS WE WILL SEE SCATTERED TO
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. GENERALLY TODAY WE
WILL SEE VFR CONDITIONS BUT WE WILL DIP INTO MVFR CONDITIONS FROM
TIME TO TIME IN THE RAIN SHOWERS. WE MAY EVEN SEE ISOLATED IFR
CONDITIONS IN THE HEAVY RAIN/THUNDERSTORMS. STORM MOVEMENT AGAIN
WILL BE TO THE NORTH OR NORTHEAST.

&&

.FIRE WEATHER...
TODAY WILL BE DAY TWO OF LOTS OF RAIN. THE MAIN THREAT FOR HEAVY
RAIN HAS SHIFTED TO THE EAST OF THE CONTINENTAL DIVIDE. LIKE
YESTERDAY WE WILL SEE SCATTERED TO NUMEROUS THUNDERSTORMS DURING
THE LATE MORNING INTO THE EVENING HOURS. RAINFALL TOTALS TODAY OF
ONE TO TWO INCHES WILL BE POSSIBLE. ON THURSDAY THE MOISTURE PLUME
WILL DRIFT BACK TO THE WEST AND BRING A THREAT FOR HEAVY RAIN TO
THE ENTIRE AREA. BY FRIDAY AND INTO THE WEEKEND WE WILL SEE LESS
RAIN CHANCES. OUR RAIN CHANCES WILL CONTINUE INTO THE FIRST PART
OF NEXT WEEK WITH THE BEST CHANCES IN AREA MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  67  81  67  85 /  70  70  70  50  10
SIERRA BLANCA           78  62  84  62  86 /  70  60  40  30  10
LAS CRUCES              77  63  79  63  82 /  80  80  70  60  10
ALAMOGORDO              79  65  80  65  85 /  80  80  60  60  20
CLOUDCROFT              63  48  63  48  64 /  90  90  90  70  30
TRUTH OR CONSEQUENCES   77  61  77  61  80 /  80  70  70  70  10
SILVER CITY             71  60  74  60  78 /  40  50  80  60  30
DEMING                  76  62  77  62  81 /  40  50  70  60  20
LORDSBURG               81  63  82  63  85 /  30  50  70  50  20
WEST EL PASO METRO      79  68  82  68  85 /  70  70  70  60  10
DELL CITY               81  61  82  61  89 /  60  60  40  30  10
FORT HANCOCK            80  65  88  65  91 /  70  60  40  30  10
LOMA LINDA              76  63  79  63  83 /  70  70  60  40  10
FABENS                  79  67  85  67  90 /  70  70  60  40  10
SANTA TERESA            78  65  81  65  84 /  70  70  70  60  10
WHITE SANDS HQ          78  64  81  64  86 /  80  80  70  50  10
JORNADA RANGE           78  62  80  62  86 /  80  80  70  60  10
HATCH                   76  62  77  62  83 /  80  80  70  60  10
COLUMBUS                79  65  83  65  87 /  50  60  70  60  20
OROGRANDE               79  66  82  66  89 /  70  70  60  40  10
MAYHILL                 66  53  67  53  72 /  90  90  80  70  30
MESCALERO               68  53  70  53  74 /  90  90  90  70  30
TIMBERON                67  51  71  51  74 /  80  80  70  70  30
WINSTON                 68  53  69  53  74 /  50  50  90  70  30
HILLSBORO               74  59  74  59  80 /  50  60  90  70  30
SPACEPORT               78  61  79  61  84 /  80  80  70  60  20
LAKE ROBERTS            71  57  71  57  77 /  30  50  90  70  30
HURLEY                  73  59  74  59  79 /  40  40  80  60  30
CLIFF                   80  58  79  58  85 /  30  40  80  70  20
MULE CREEK              76  52  77  52  83 /  30  40  60  60  30
FAYWOOD                 72  60  75  60  79 /  40  50  90  70  20
ANIMAS                  82  63  81  63  85 /  30  40  60  40  20
HACHITA                 79  61  81  61  86 /  40  40  60  60  20
ANTELOPE WELLS          79  59  80  59  83 /  30  40  60  50  20
CLOVERDALE              76  59  76  59  80 /  30  40  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NMZ407>416.

     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NMZ417.

     FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     NMZ401>406.

     FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR NMZ401>406.

TX...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR TXZ418-419.

     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ420>424.

&&

BRICE
Hazardous weather outlook, Sep 10, 10:58 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1158 AM MDT TUE SEP 10 2013

NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1158 AM MDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAYER OF DEEP MOISTURE CONTINUES TO STEAM OVER THE AREA. THIS
WILL RESULT IN CONTINUED NUMEROUS RAIN SHOWERS WITH SOME SCATTERED
THUNDERSTORMS THE REST OF TODAY AND TONIGHT. PERIODS OF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE. THERE IS A POTENTIAL FOR
FLOODING ALONG DRAINAGES...ARROYOS...STREAMS AND CREEKS. ALSO LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS MAY SEE RISING
WATER LEVELS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA
THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
AND THURSDAY. PERIODS OF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
THERE IS A FLOODING POTENTIAL ALONG DRAINAGES AND ARROYOS ALONG
WITH POORLY DRAINED LOW LYING AREAS. THE SILVER FIRE BURN SCAR
WILL BE SENSITIVE TO ADDITIONAL RAINFALL AND COULD GENERATE A
FLOODING FOR AREAS ADJACENT TO THE BURN AREA IN PORTIONS OF
SIERRA AND GRANT COUNTIES.

ATMOSPHERIC MOISTURE LEVELS WILL BEGIN TO DROP ON FRIDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT
WITH LESSER RAIN AMOUNTS EXPECTED AND A MORE SPOTTY DISTRIBUTION
OF RAIN POSSIBLE. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
WITH RAIN CHANCES GRADUALLY TAPERING OFF THE FIRST PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
September 11, 8:30 AM MST to 11:30 AM MST
Where
Dona Ana County, 3.17 mi NE of Vado to 3.33 mi NNE of Vado
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
32.145, -106.625

Dona Ana Emergency Manager reported an earthen dam breached and was causing flash flooding in Vado. A small trailer park that was in the path of the breach was evacuated and local street flooding occurred.

Flash Flood, Dona Ana

When
September 11, 3:38 PM MST to 6:00 PM MST
Where
Dona Ana County, 2.24 mi WNW of Dona Ana to 5.17 mi WNW of Las Cruces
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.398, -106.862

Emergency Manager reported several reports of flash flooding in the East Mesa area of Las Cruces and around Dona Ana. Rainfall amounts of 1.5 to 2.5 inches were reported via CoCoRaHS in the area.

Flash Flood, Dona Ana

When
September 12, 12:22 PM MST to 2:30 PM MST
Where
Dona Ana County, 1.14 mi E of Anthony to 1.63 mi E of La Union
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.002, -106.581

Flooding was reported throughout the cities of Anthony and La Union. CoCoRaHS observations had between 2 to 3 inches of rain having fallen in the area through the morning into the early afternoon. The driest of arroyos were running full at the peak of the event. An earthen dam was breached causing significant flooding of homes and streets in La Union.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476950, 476951, 476952.